Flash Flood, Sussex
- When
- July 27, 5:30 PM EST to 7:00 PM EST
- Where
- Sussex County, 4 mi SW of Ellendale
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Slow moving thunderstorms with heavy rain produced poor drainage flooding and flooding of creeks in parts of the eastern two-thirds of Sussex County. Adjusted Doppler Radar Storm total estimates averaged between 1 to 3 inches across much of this area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Slow moving thunderstorms with heavy rain produced poor drainage flooding and flooding of creeks in parts of the eastern two-thirds of Sussex County. Adjusted Doppler Radar Storm total estimates averaged between 1 to 3 inches across much of this area. But storm total estimates reached between 4 and 5 inches at the conjunction of Nanticoke, Cedar Creek and Georgetown Hundreds. Roadway flooding was reported near and along the coasts on Delaware State Routes 1, 26 and 54.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 27, 3:30 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 430 PM EDT SAT JUL 27 2002 IT APRS PCPN WILL BE LINGERING BEYOND 6 PM ACROSS THE SERN ZNS AND WE WILL CARRY A CHC INTO THE EVE. ALSO PAIR OF SHRT WVS HELPING THE DVLPMNT OF BANDS OF SHRA/TSRA FTHR TO THE W. LATEST MESOETA STOPS THEM SW OF OUR CWA...BUT GIVEN ITS ALRDY INTO OUR SERN ZNS...WE WILL BRING AN EVE CHC BACK INTO PHL METRO AREA. TFG PREV AFD......................................................... WRM FRNT/DEW PT BOUND WILL SLOWLY MOVE THRU FA NEXT 24 HOURS. PRECIP ASSOC WITH FEAT NOW OVER DELMARVA WILL CONTIN INTO EVENING. NEXT FEATURE TO HIT AREA WILL BE VORT MAX MOVING ACROSS TO OUR N. WILL MENT RW FOR NORTH ZONES TONIGHT. AFTER THAT THE SOUP IS ON AND TYPICAL DOG DAYS OF SUMMER WITH HIGH TEMP/HUMIDITY & PM RW/TRW AROUND. WILL NOT ISSUE ANY HEAT ADV AT THIS TIME BUT MAY BE NEEDED FOR MON/TUES. ON MARINE...ALL TRANQUIL. .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...NONE. ZEV
DEZ002>004-NJZ023-024-272300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 339 PM EDT SAT JUL 27 2002 ...POOR DRAINAGE FLOODING FROM SLOW MOVING SHOWERS AND THUNDERSTORMS... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO MOVE INTO EXTREME SOUTHERN NEW JERSEY AND THROUGH THE SOUTHERN HALF OF DELAWARE THROUGH 6 PM. ISOLATED AMOUNTS UP TO 2 INCHES IN AN HOUR HAVE ALREADY FALLEN AND WILL CONTINUE TO DO SO AS THEY MOVE INTO SOUTHERN NEW JERSEY AND ALONG THE DELAWARE COAST. PLEASE BE WARY FOR STREET AND POOR DRAINAGE FLOODING...ESPECIALLY ALONG THE IMMEDIATE DELAWARE AND NEW JERSEY SHORES. USE CAUTION WHILE DRIVING THROUGH UNDERPASSES THE REST OF THIS AFTERNOON. IF YOU LIVE IN AN AREA THAT IS PRONE TO POOR DRAINAGE FLOODING...BE PREPARED TO MOVE YOUR VEHICLE TO HIGHER GROUND. THE CURRENT TIDES ARE NEAR LOW TIDE WHICH WILL MAKE IT EASIER FOR THE RAIN TO RUN OFF NEAR THE COAST. TFG
DEZ003-004-272300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 534 PM EDT SAT JUL 27 2002 A PAIR OF STRONG THUNDERSTORMS ARE MOVING THROUGH SUSSEX COUNTY DELAWARE. ONE WAS APPROACHING FENWICK ISLAND. THE SECOND WAS NEAR ELLENDALE. BOTH WERE MOVING SOUTHEAST AT ABOUT 20 MPH. WIND GUSTS TO 40 MPH...FREQUENT DANGEROUS LIGHTNING AND RAINFALL RATES OF 2 INCHES PER HOUR ARE LIKELY WITH EACH STORM. A SPECIAL MARINE WARNING HAS BEEN ISSUED FOR THE COASTAL WATERS. PONDING OF WATER IN POOR DRAINAGE AREAS WILL CONTINUE. TFG
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308760.